Iowa, 2015

Flash Flooding and Hail in Iowa, June 10 to 12, 2015

June 10 to 12, 2015 · NWS DVN · 12 events in 7 counties and zones

Low pressure moved east over Iowa and Illinois which brought widespread thunderstorms with heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure moved east over Iowa and Illinois which brought widespread thunderstorms with heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 10, 6:12 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 10, 6:12 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT WED JUN 10 2015

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 325 PM CDT WED JUN 10 2015

COLD FRONT WAS SOUTH OF INTERSTATE 80 AND CONTINUED TO MOVE SLOWLY
SOUTHWARD. AT 3 PM IN OUR NORTHERN CWA TEMPERATURES WERE IN THE
MID 80S WITH DEWPOINTS IN THE LOWER 50S IN OUR FAR NW CWA. SOUTH
OF THE FRONT TEMPERATURES WERE IN THE LOWER 90S WITH DEWPOINTS IN
THE LOWER TO MID 70S. HEAT INDEX VALUES WERE IN THE MID 90S TO 100
IN OUR SOUTHERN CWA.

THE HI-RES HRRR MODEL FIRES UP THUNDERSTORMS BY LATE THIS AFTERNOON
SOUTH OF INTERSTATE 80 ALONG AND SOUTH OF THE FRONT. SBCAPES ARE
EXPECTED TO BE MORE THAN 5000 J/KG BUT DEEP LAYER SHEAR IS VERY
WEAK. BUFKIT SHOWS THE CIN DIMINISHING BY MID AFTERNOON.
PRECIPITABLE WATERS INCREASE TO OVER 1.8 INCHES. THESE PARAMETERS
SUGGEST THE STRONGER STORMS WOULD PRODUCE DAMAGING WIND GUSTS AND
TORRENTIAL RAINS. WITH FREEZING LEVELS AT 13K THE THREAT OF LARGE
HAIL IS LOW. THE NAM FIRES UP THUNDERSTORMS THIS EVENING SO IS
LATER THAN THE HRRR BUT FOR NOW THE FORECAST HINGES ON THE MESO
MODEL. SPC HAS A SLIGHT RISK OF SEVERE IN OUR SOUTHERN COUNTIES.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 325 PM CDT WED JUN 10 2015

FORECAST FOCUS ON THUNDERSTORMS TONIGHT AND THURSDAY.

TONIGHT...FRONT WILL STALL IN OUR SOUTHERN CWA THIS EVENING AS IT
RUNS INTO RIDGING ALOFT THAT EXTENDS FROM TX TO MO. AS THE LOW
LEVEL JET INTENSIFIES SOMEWHAT OVERNIGHT THIS FRONT WILL BEGIN
LIFTING SLOWLY BACK TO THE NORTH AS A WARM FRONT. SCATTERED
THUNDERSTORMS IN OUR SOUTHERN CWA WILL GRADUALLY SPREAD NORTHWARD
WITH THE FRONT AND ON THE NOSE OF THE LOW LEVEL JET. UPPER LEVEL
DIVERGENCE ALSO INCREASES OVERNIGHT AS AN UPPER LEVEL TROUGH
PUSHES INTO THE PLAINS. THERE IS THE POTENTIAL FOR SEVERE WEATHER
AND HEAVY RAINFALL. MINIMUM TEMPERATURES WILL RANGE FROM THE MID
60S NORTH TO AROUND 70 SOUTH.

THURSDAY...THE SEVERE WEATHER THREAT INCREASES AS A SURFACE
CYCLONE TRACKS INTO WESTERN IA BY LATE AFTERNOON WITH THE WARM
FRONT LIFTING INTO OUR NORTHERN CWA. DEEP LAYER SHEAR BECOMES
STRONG (50 KT) DURING THE AFTERNOON AND SBCAPES INCREASE TO
2500-3000 J/KG. THUNDERSTORMS WILL BE LIKELY ESPECIALLY IN OUR
NORTH CLOSER TO THE WARM FRONT...AND THEN SPREADING INTO OUR
WESTERN CWA AS THE STRONGER FORCING ARRIVES. LARGE HAIL AND
DAMAGING WINDS APPEAR LIKELY BUT THE MAIN TORNADO THREAT AT THIS
TIME LOOKS TO BE TO OUR WEST CLOSER TO THE SURFACE LOW AND TRIPLE
POINT. SPC HAS A SLIGHT RISK OF SEVERE STORMS OVER OUR ENTIRE CWA.
MAXIMUM TEMPERATURES WILL RANGE FROM THE UPPER 70S ALONG HIGHWAY
20 TO NEAR 90 IN OUR FAR SOUTH. HEAT INDEX VALUES WILL BE IN THE
LOWER TO MID 90S IN OUR FAR SOUTH.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT WED JUN 10 2015

MAIN FORECAST CONCERN FOR THE LONG TERM IS THE ACTIVE
PATTERN AND ROUND OF RAIN AND THUNDERSTORMS.  IT APPEARS AS THOUGH
THE PATTERN HAS SHIFTED NORTH INTO OUR AREA THROUGH THE LONG TERM AT
LEAST.  SHOWERS AND THUNDERSTORMS ARE POSSIBLE EVERY DAY FOR THE
EXCEPTION OF FRIDAY NIGHT AND SATURDAY.  WITH FORECAST QPF AMOUNTS
WE MAY START TO SEE SOME HYDRO IMPACTS ON OUR WATERWAYS.

THURSDAY EVENING INTO FRIDAY MORNING...MODELS ARE IN GOOD AGREEMENT
WITH A SFC CYCLONE PASSING THROUGH THE NORTHERN CWA.  WARM FRONT
SHOULD BE JUST NORTH OF THE CWA.  1000-700 AND H85 MOIST TRANS VECS
PEG AREAS ACROSS SOUTHERN MN INTO CENTRAL WI.  THIS AREA WILL BE THE
AREA FOR THE BEST CHANCE FOR HEAVY RAIN. HOWEVER WITH THE CAPE
ACROSS OUR AREA ALONG WITH HIGH PWATS OF CLOSE TO 2 INCHES...
SUGGESTS THAT HEAVY RAIN COULD FALL WITH ANY THUNDERSTORM THAT
DEVELOPS ACROSS THE CWA THURSDAY NIGHT. AN ISOLATED FLASH FLOOD
THREAT COULD EXIST ACROSS THE NORTHERN CWA THURSDAY EVENING INTO
FRIDAY AM.

MODELS ARE IN AGREEMENT WITH THE PREVIOUS FORECASTERS IDEAS ON THE
SYSTEM MOVING OUT OF THE AREA QUICKLY FRIDAY DURING THE DAY.  THIS
WILL LEAD TO A DRY FRIDAY EVENING INTO SATURDAY...WITH TEMPERATURES
CLOSER TO NORMAL THEN THE FLOW TURNS ZONAL AND EVEN SW.  A SERIES OF
WAVES WILL LEAD TO THE CHANCE FOR RAIN AND THUNDERSTORMS THROUGH THE
REST OF THE LONG TERM.  MOISTURE WILL REMAIN OVER THE AREA.  AS WE
GET CLOSER TO EACH OF EVENTS...THE MESOSCALE FEATURES WILL BECOME
BETTER FORECAST AND DETAILS WILL BE POSSIBLE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 709 PM CDT WED JUN 10 2015

SCT STORMS ARE FORECAST TO FORM ALONG A QUASI-STATIONARY SFC
BOUNDARY ACROSS FAR SOUTHERN IA/WEST-CENTRAL IL. FAIRLY GOOD
CHANCE FOR TS ACTIVITY AT KBRL SO MENTIONED A PERIOD OF TSRA
BETWEEN 04Z-08Z/THURSDAY. AREAS IMPACTED BY TS WILL EXPERIENCE
MVFR/IFR CONDITIONS FOR CIGS/VSBYS.

AFTER ROUGHLY 06Z/THURSDAY CHANCES FOR STORMS SPREAD NORTHWARD
BUT AT THIS TIME JUST INCLUDED VCTS AT KCID AND KMLI OVERNIGHT.
LOOKING AHEAD TO THURSDAY SHRA/TS ARE LIKELY AT KDBQ AND BECOME
PROGRESSIVELY MORE SCT/ISOLATED TOWARD THE SOUTH. PERIODS OF MVFR
AND BRIEF IFR ARE MOST LIKELY AT KDBQ AND KCID THURSDAY AFTN.

&&

.HYDROLOGY...
ISSUED AT 325 PM CDT WED JUN 10 2015

WITH WPC FORECAST OF CLOSE TO 3 INCHES OF RAIN TO OUR NORTH...IT
LOOKS AS THOUGH WE MAY SEE SOME FLOODING ISSUES ON OUR RIVERS AS THE
THE WATER IS ROUTED INTO OUR AREA.  CONTINGENCY FORECASTS SUGGEST
THAT SOME OF THE SITES COULD REACH FLOOD STAGE IF THE CURRENT
FORECAST HOLDS TRUE.  AS A RESULT...CUSTOMERS WITH INTERESTS AROUND
THE RIVERS SHOULD PAY ATTENTION FOR POSSIBLE FLOODING IN THE NEXT
FEW DAYS TO WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...GIBBS
AVIATION...UTTECH
HYDROLOGY...GIBBS
Hazardous weather outlook, Jun 10, 2:55 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT WED JUN 10 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-112100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
355 PM CDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTH OF INTERSTATE 80. THE PRIMARY THREAT WILL BE
DAMAGING WINDS...WITH A MUCH LESSER THREAT FOR LARGE HAIL. THE
STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS SOUTH
OF INTERSTATE 80.

IN ADDITION TO THE THREAT FOR THUNDERSTORMS...THE HEAT INDEX WILL
PUSH WELL INTO THE 90S TO AROUND 100 SOUTH OF I-80 THIS AFTERNOON
INTO EARLY THIS EVENING.

A CHANCE FOR STORMS WILL SPREAD NORTHWARD ACROSS THE ENTIRE
OUTLOOK AREA TONIGHT AS THE FRONT BEGINS TO LIFT SLOWLY NORTHWARD.
THERE WILL BE A CONTINUED POTENTIAL FOR DAMAGING WINDS...HOWEVER
THE PRIMARY THREAT LATER TONIGHT WILL SHIFT TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS THE OUTLOOK AREA
ON THURSDAY. COVERAGE AND INTENSITY OF THESE STORMS MAY INCREASE
DURING THE AFTERNOON AS LOW PRESSURE PUSHES INTO WESTERN IOWA. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS...ALONG WITH
LOCALLY HEAVY RAIN. THE STORM PREDICTION CENTER HAS A SLIGHT RISK
FOR SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA THURSDAY AND THURSDAY
EVENING.

THEN ANOTHER ROUND OF STORMS WILL LOOK TO MOVE IN ACROSS THE AREA
FROM THE WEST THURSDAY NIGHT AND LAST INTO FRIDAY MORNING. SOME
OF THESE STORMS MAY BE ABLE TO PRODUCE GUSTY WINDS. OF A MORE
WIDESPREAD THREAT WILL BE VERY HEAVY RAIN AND INTENSE RAINFALL
RATES WITH THESE THURSDAY NIGHT STORMS. LATEST THINKING SUGGEST
AREAS ALONG AND NORTHWEST OF A LINE FROM CEDAR RAPIDS...TO DUBUQUE
IOWA WILL HAVE THE BEST CHANCE OF BEING IMPACTED BY THESE HEAVY
RAIN PRODUCING STORMS WITH OVER AN INCH POSSIBLE BY FRIDAY
MORNING. SOME AREAS THAT GET HIT REPEATEDLY BY THE STORMS MAY BE
AT RISK FOR SOME LOCALIZED FLASH FLOODING THURSDAY NIGHT INTO
EARLY FRIDAY MORNING.

PERIODIC EPISODES OF THUNDERSTORMS WILL THEN AGAIN BE POSSIBLE
FROM SATURDAY NIGHT THROUGH TUESDAY. THERE WILL BE SOME POTENTIAL
FOR SEVERE WEATHER AT TIMES...BUT IT IS TOO EARLY TO DETERMINE
SPECIFIC DETAILS AND TIMING. REPEATED ROUNDS OF HEAVY RAIN COULD
LEAD TO FLOODING PROBLEMS ACROSS MUCH OF THE OUTLOOK AREA BY EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
AND AGAIN THURSDAY INTO THURSDAY NIGHT.

HAASE

In the hours before

Local storm report, Jun 10, 6:17 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
717 PM CDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HEAVY RAIN       3 SE MC NABB            41.15N 89.17W
06/10/2015  M3.00 INCH       PUTNAM             IL   TRAINED SPOTTER

            RAIN FELL FROM 530 PM TO 700 PM

&&

DC
Special weather statement, Jun 10, 6:24 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 PM CDT WED JUN 10 2015

IAZ098-MOZ009-110100-
VAN BUREN-SCOTLAND-
724 PM CDT WED JUN 10 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN VAN BUREN AND
SCOTLAND COUNTIES...

AT 723 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF
LANCASTER...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEMPHIS...MILTON...CANTRIL...GRANGER...CRAWFORD...ARBELA...AZEN...
MEMPHIS MEMORIAL AIRPORT...PROSPECT GROVE...ETNA...KILWINNING...
LEBANON...LAKE SUGEMA CAMPGROUND...HITT...BROCK AND LACEY KEOSAUQUA
STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4059 9235 4060 9218 4080 9218 4081 9198
      4039 9197 4039 9235
TIME...MOT...LOC 0023Z 259DEG 44KT 4061 9259

HAASE
Local storm report, Jun 10, 7:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HEAVY RAIN       5 N VARNA               41.10N 89.24W
06/10/2015  M1.50 INCH       MARSHALL           IL   TRAINED SPOTTER

            SINCE 6PM

&&

DC
Local storm report, Jun 10, 7:46 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 PM CDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             FLORID                  41.23N 89.28W
06/10/2015  M1.25 INCH       PUTNAM             IL   PUBLIC

&&

DC
Special weather statement, Jun 10, 7:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT WED JUN 10 2015

ILZ025-110230-
HENDERSON-
857 PM CDT WED JUN 10 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HENDERSON COUNTY...

AT 856 PM CDT...A STRONG THUNDERSTORM WAS OVER GLADSTONE...OR NEAR
OQUAWKA...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OQUAWKA...BIGGSVILLE...GLADSTONE AND ROZETTA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4085 9100 4090 9101 4092 9096 4094 9096
      4095 9095 4098 9079 4082 9079
TIME...MOT...LOC 0156Z 266DEG 10KT 4089 9092

GIBBS
Local storm report, Jun 10, 8:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 PM CDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             HENNEPIN                41.26N 89.32W
06/10/2015  E1.00 INCH       PUTNAM             IL   PUBLIC

            VIA FACEBOOK

&&

DC

The radar

The Quad Cities radar (KDVN), 151 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
June 10, 8:15 PM CST
Where
Van Buren County, 0.52 mi W of Keosauqua
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.730, -91.960

Trees were blown down in Keosauqua, Farmington, and Bonaparte.

Thunderstorm Wind, Des Moines

When
June 10, 8:55 PM CST
Where
Des Moines County, 1.48 mi SSE of Lenox Park
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.810, -91.120

Power lines were blown down.

Thunderstorm Wind, Des Moines

When
June 10, 8:57 PM CST
Where
Des Moines County, 0.87 mi NE of Burlington Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.790, -91.110

Severe wind was accompanied by pea-sized hail.

Hail, Des Moines

When
June 10, 9:00 PM CST
Where
Des Moines County, 1.38 mi N of Burlington Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.800, -91.120

Thunderstorm Wind, Van Buren

When
June 10, 9:01 PM CST
Where
Van Buren County, 0.87 mi NE of Cantril
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
40.660, -92.060

Flash Flood, Linn

When
June 11, 7:52 PM CST to 10:52 PM CST
Where
Linn County, 1.97 mi NE of Beverly to 4.4 mi ENE of Palo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.954, -91.758

Spotters reported that law enforcement conducted water rescues of stranded motorists near Center Point Road along the 3900 block. News media reported law enforcement conducting numerous rescues of stranded vehicles throughout the city of Cedar Rapids. Areas specifically that had rescues include: Council Street NE between Collins and 42nd Street; Ellis Boulevard from Edgewood Road NW area to approximately F Avenue NW; Center Point Road NE between 29th Street to 42nd Street; Wiley Boulevard SW between 16th Avenue and Williams Boulevard; Portions of Glass Road between Edgewood Road and I-380. Exceptionally heavy rain took place during a 2 hour period the evening of June 11, with 3 to 5 inches of rain falling.

Flash Flood, Linn

When
June 11, 7:55 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids to 2.12 mi S of Cedar Rapids
Cause
Heavy Rain
Reported by
Public
Coordinates
41.970, -91.670

Urban flash flooding caused several cars to become stranded on flooded roads and parking lots.

Flash Flood, Linn

When
June 11, 8:30 PM CST
Where
Linn County, 1.83 mi ENE of Hiawatha to 1.48 mi E of Hiawatha
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.045, -91.650

Urban flash flooding resulted in water up to 4 feet deep in place. A spotter reported water over the hood of a small car near Blairs Ferry Road and C Avenue.

Flash Flood, Iowa

When
June 11, 8:40 PM CST to 10:40 PM CST
Where
Iowa County, 3.45 mi N of Marengo to 3.27 mi WSW of West Amana
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.850, -92.070

Spotters observed flash flooding in Marengo, with water over 12 inches deep flowing over the road in two locations where creeks intersect the road. A spotter, located 4 miles north of Marengo, reported 4.3 inches of rain through 1140 pm.

Flash Flood, Cedar

When
June 11, 9:45 PM CST to 10:45 PM CST
Where
Cedar County, 1.18 mi NNW of Mathews Arpt to 1.53 mi NE of Tipton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.787, -91.155

Law enforcement reported several roads flooded in Tipton, resulting in being barricaded and closed.

Flash Flood, Jackson

When
June 11, 11:00 PM CST to June 12, 1:00 AM CST
Where
Jackson County, 3.14 mi WSW of Bellevue to 4.94 mi SSW of Bellevue
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.260, -90.430

Law enforcement reported flash flooding and road closures in Bellevue and locations along the creeks west of town. These included: 239TH Ave at Centerville Rd, 380th Ave...258th St between 283rd Ave and Mill Creek Rd.

Flash Flood, Scott

When
June 11, 11:30 PM CST to June 12, 1:30 AM CST
Where
Scott County, 1.34 mi SW of Donahue to 1.3 mi SSE of Donahue
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.689, -90.701

Law enforcement reported significant water over 115th Ave, on south side of Donahue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594440, 594441, 594443, 594437, 594438, 577057, 594444, 594445, 577059, 577060, 577063, 577067.